About GHB/GBL

Select section:

Thinking of taking a break from regular use?

See the 'Making changes' page for more information on how to Manage withdrawal from drugs and alcohol.

It is not common to become addicted to GHB or GBL. However, if you use these drugs regularly, especially in high doses, you may experience withdrawal symptoms when you want to stop using or take a break. Withdrawal symptoms can start 1–6 hours after the last dose of GHB or GBL wears off and can last from 5–15 days.

In people who have used GHB or GBL regularly for a long time, ‘cold turkey’ withdrawal can sometimes be dangerous. It is important to speak with a medical professional first if you are worried about withdrawing from these drugs.

If you …

Then …

Experience diarrhoea or constipation (or a change in bowel movements)

Feel nauseous

Experience aches and pains

Feel agitated or irritable

Feel jittery

Feel anxious

Feel sweaty or feel very hot or very cold

Experience low mood

Have difficulty sleeping

Try these things at home:

  • Follow a tapering plan from a health professional to reduce your dose slowly.
  • Consider counselling or support groups if feelings of anxiety and low mood are getting worse.
  • Lean on a support network of friends, family and professionals.
  • Stick to a routine – waking up, eating well, keeping active and rewarding yourself with things that bring you joy.
  • Practise mindfulness by writing down your feelings, doing breathing exercises or meditating.

Have severe diarrhoea or constipation

Experience tremors

Feel severely agitated

Feel aggressive

Experience severe nausea

Vomit

Feel severely anxious

Experience intense low mood

Have suicidal thoughts

Have an irregular heartbeat

Hallucinate

Experience ongoing insomnia

Feel panicked or have a panic attack

Call a doctor or Healthline (0800 611 116)

You can talk to your doctor about:

  • other prescription medications to help you get through withdrawal
  • rehab or withdrawal clinics in your area – visit Health Point to see what services are available.

Act violently

Have severe changes in heartrate

Have chest pains

Attempt suicide

Experience confusion

Have disturbing hallucinations

Experience psychosis

Experience severe tremors

Have a seizure

Lose consciousness

Call 111

These are signs you could be experiencing GHB/GBL withdrawal syndrome. You or the people around you should act quickly.

 

For more information on getting support for drug and alcohol use, see Finding support.

One Reddit user talks about running out of GHB and experiencing withdrawal symptoms:

“Been doing G for about 2 years, but twice a day every day for the last 8 months. I ran out, first symptoms: diarrhea, cold sweats, then got worse! At night, severe psychosis and hallucinations where I would see and hear people talk to me, I had to ask my wife what was real and what wasn’t.”

Related stories

Now I'm 33

This experience was shared by a member of Rewired - a support group for men who have sex with men and use methamphetamine, run by the NZ Aids Foundation and NZ Drug Foundation.

Popping the bubble: Quick tips if you're choosing to use drugs in Level 2

It can be a bit weird adjusting back to life outside your bubble, so we’ve pulled togther a few key tips to help you out if you choose to use drugs.

High-minded: how mental health can affect your high

For Mental Health Awareness Week, we talked to Phil Glaser, one of the team behind The Level, about how your state of mind has a bigger impact on your trip than you might think.

Find another drug